Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A covering cocycle which does not grow linearly

Author: Kathleen M. Madden
Journal: Trans. Amer. Math. Soc. 347 (1995), 2225-2234
MSC: Primary 28D10; Secondary 54H20, 58F11
MathSciNet review: 1277127
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A cocycle $ h:X \times {Z^m} \to {R^n}$ of a $ {Z^m}$ action on a compact metric space, provides an $ {R^n}$ suspension flow (analogous to a flow under a function) on a space $ {X_h}$ which may not be Hausdorff or even $ {T_1}$. Linear growth of $ h$ guarantees that $ {X_h}$ is a Hausdorff space; when $ m = n$, linear growth is a consequence of $ {X_h}$ being Hausdorff and a covering condition. This paper contains the construction of a cocycle $ h:X \times Z \to {R^2}$ which does not grow linearly yet produces a locally compact Hausdorff space with the covering condition. The $ Z$ action used in the construction is a substitution minimal set.

References [Enhancements On Off] (What's this?)

  • [1] F. M. Dekking, Combinatorial and statistical properties of sequences generated by substitutions, Ph.D. Thesis, Katholieke Universiteit te Nijmegen, 1980.
  • [2] -, Recurrent sets, Adv. in Math. 44 (1982), 78-104. MR 654549 (84e:52023)
  • [3] H. Furstenberg, H. B. Keynes, N. G. Markley, and M. Sears, Topological properties of $ {R^n}$ suspensions and growth properties of $ {Z^n}$ cocycles, Proc. London Math. Society (3) 66 (1993), 431-448. MR 1199074 (94c:58176)
  • [4] W. H. Gottschalk, Substitution minimal sets, Trans. Amer. Math. Soc. 109 (1963), 467-491. MR 0190915 (32:8325)
  • [5] B. G. Klein, Homomorphisms of symbolic dynamical systems, Math. Systems Theory 6 (1972), 107-112. MR 0305383 (46:4513)
  • [6] K. Madden, The existence and consequences of exotic cocycles, Ph.D. Thesis, The University of Maryland College Park, 1994.
  • [7] P. Michel, Stricte ergodicité d'ensembles minimaux de substitutions, C. R. Acad. Sci. Paris Sér A 278 (1974), 811-813. MR 0362276 (50:14718)
  • [8] M. Queffélec, Substitution dynamical systems--spectral analysis, Lecture Notes in Math., vol. 1294, Springer-Verlag, Berlin and New York, 1987.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28D10, 54H20, 58F11

Retrieve articles in all journals with MSC: 28D10, 54H20, 58F11

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society